| Model Number |
1410015010 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Erosion (1750); Dysphagia/ Odynophagia (1815); Hernia (2240)
| Date of Event |
10/27/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic paraesophageal hernia repair on (b)(6) 2018, whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh and hernia recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2018 were not provided.(b)(6) 2018: (b)(6), md.Operative report.Preoperative diagnosis: recurrent parae.Esophageal hernia.History of nissen fundoplication.Obesity.Dysphagia (severe).Malnutrition.Copd [chronic obstructive pulmonary disease].Type 2 diabetes.Postoperative diagnosis: recurrent pare.Esophageal hernia.History of nissen fundoplication.Obesity.Dysphagia (severe).Malnutrition.Copd [chronic obstructive pulmonary disease].Type 2 diabetes.Procedure: laparoscopic reduction of paraesophageal hernia with removal of permanent mesh at hiatus.Laparoscopic gastric bypass, roux-en-y.Partial gastrectomy.A line/right if by dr.(b)(6).Indications: ¿the patient is a 61 year old admitted to bumcp after three surgical attempts to treat severe gerd, progressive dysphagia with aspiration and possible erosion of permanent mesh into the stomach.She is here for definitive repair of same.Findings: at the time of the abdominal examination laparoscopically, the patient was found to have a fatty liver.There was a mild to moderate degree of steatotic discoloration.The permanent mesh had not eroded into the stomach, and was primarily located inferior to the hiatal window on the diaphragm.A part of it was removed.The patients nissen was intact but the whole upper part of the stomach was herniated into the chest.In addition it appeared that a "dorr" type plication anteriorly had been attempted.The remaining intraabdominal contents, to the extent they could be visualized, were normal.Description of procedure: the patient was prepared in the preoperative holding area with one liter of normal saline given as an iv bolus, 40 mg of subcutaneous lovenox one hour prior to surgery.Iv antibiotics were given within one hour of cut time.The patient voided just prior to surgery.All questions were answered and then the patient was brought back to the operating room and placed in the supine position on the operating room table.The patient's arms were placed on arm boards; a pillow was placed under the knees.The operating room table was covered with gelfoam pads to protect all pressure points.A bair hugger was placed over the patient's upper body.An excellent general endotracheal anesthetic was administered.A time out was observed where all patient information was reviewed and agreed on by the team.The abdomen was prepped with chloraprep and draped sterilely.A veress needle was inserted in the left upper abdominal quadrant, and the abdomen was insufflated with approximately four liters of carbon dioxide gas.The initial portal was placed in the right mid-clavicular line in order to avoid the midline after first marking the eventual incision in the midline one handbreadth below the ziphoid/manubrial junction.The 5 mm optiview trocar was advanced under direct trans-trocar visualization using a zero degree scope.Once we entered the abdomen the scope was changed to a 30- degree scope for the remainder of the procedure.Subsequent port placements were then made in the upper abdomen using direct intra-abdominal visualization.The first was a 5 mm port in the left anterior axillary line.Using these two ports we were able to take down the multiple adhesions to the anterior abdominal wall, slowly advancing until a 5mm port could be placed in the midline where we had previously marked it.We then continued taking down adhesions shifting the camera to the patients right until the remaining 5 mm port in the right anterior axillary line and 12.5 mm port in the left mid-clavicular line were placed.Finally a 5 mm port in the epigastrium was replaced by the nathanson retractor; and eventually the left mid-clavicular port was replaced with a 12.5 mm port to facilitate stapling.No "cutting" trocars were used.A camera holder was used to secure the camera with the proper vision.The liver was retracted to the patient's right, using the nathanson retractor, and the esophageal hiatus and upper stomach were exposed.This required further dissection, altogether about 89 minutes of dissection to fully appreciate all the organs and the hiatus in particular was difficult to dissect out because of the multiple previous open procedures.Examination of the abdomen was carried out with the findings as described above.The dissection of the hiatus began at the right crura, identifying it carefully from the ivc and then opening the hiatus in a circumferential fashion.This was difficult not only because of the permanent mesh used at the hiatus but also the herniation of the stomach and hernia sac of the entire upper part of the stomach which was still wrapped.In addition, the plication (dorr) to the anterior hiatus also presented a significant dissection difficulty.Finally the entire upper stomach was exposed and brought back into the abdomen with the esophagus seen nicely.In one area where there was permanent mesh stuck anteriorly on the esophagus we entered into the muscular layer of the esophagus but repaired it with interrupted 3-0 vicryl.There was no egress into the lumen as the mucosa was smooth on subsequent egd x 2.Finally we opened the leser [sic] sac on the greater curvature and took down the adhesions and few remaining short gastrics to the fundus, approaching the hiatus from the left side of the patient and mobilizing the entire fundus.Finally we worked on unwrapping the nissen which we could see was still completely intact.Once this was separated and unwrapped then we divided the stomach at about 50% near the turn in the short gastric arteries toward the colon.We did not oversew the staple line.Once the stomach was amputated we wanted to see if we could see any mesh eroding into the stomach as it was not apparent from the outside of the stomach.We did an esophagogastroscopy and did not see any mesh although there were areas of question in the fundus, which was away from the mesh.Therefore we went ahead with our usual procedure.The stomach was catheterized with an apollo calibration tube that was inflated to a volume of 15 ml balloon and drawn snugly into the cardia at the gastroesophageal junction.A piece of gortex mesh was then used to close the 8 cm opening by rounding it and the cutting a hole in the middle for the esophagus to pass through.The "tails" of the mesh were overlapped underneath the esophagus after it emerges from the hiatus to secure it posteriorly and a circumferential suture (3-0 prolene) was used to suture it into place around the hiatal opening on the diaphragm side with the lower esophagus, les and upper stomach passing through the opening.Using the lower pole of the balloon as a reference, dissection of the lesser curvature was commenced developing a tract posterior to the stomach into the lesser peritoneal sac.The posterior vagus nerve was carefully preserved.The calibration tube was withdrawn and the echelon flex 60 (long) powered stapler was rotated toward the angle of his and placed across the upper stomach approximately 3 cm distal to the cardia.It was then discharged, partially transecting the proximal stomach.The resulting gastrectomy specimen was set aside and removed at the end of the procedure.The stomach was then dissected and mobilized posterior to the angle of his and additional echelon flex 60 (long) powered stapler applications were used to complete division of the stomach.Adequate hemostasis was verified.The staple lines on the new stomach pouch and on the disconnected stomach were carefully examined and found to be completely intact.The stomach was elevated and an aperture was created in the pars lucida of the lesser omentum through which a penrose drain was inserted to the depth of the lesser peritoneal sac.The operative field was then shifted to the lower abdomen where a small incision was made at the base of the transverse mesocolon, just cephalad to the ligament of treitz.The lower end of the penrose drain was delivered into the lower abdomen.The proximal jejunum was identified at the ligament of treitz and was followed 30 centimeters distally where it was divided using a transverse application of the echelon flex 60 (long) powered stapler.The roux limb was then measured to a length of approximately 150 cm, and a side-to-side anastomosis was constructed between the two limbs of bowel, employing two serial intraluminal applications of the echelon flex 60 (long) powered stapler in two opposite directions after which the remaining staple line opening was closed with a tangential application of the echelon flex 60 (long) powered stapler.The anastomosis was carefully inspected and was seen to have adequate lumens, well-formed staple lines, adequate hemostasis and no evidence of leakage.The proximal end of the roux limb was then sutured to the lower end of the penrose drain.With retraction of the upper end of the drain, the bowel was drawn through the mesocolic aperture across the lesser sac posterior to the colon and distal stomach and into the upper abdomen.The roux limb was brought in alignment with the gastric pouch and four 3-0 vicryl sutures were placed as a posterior row of sutures between the jejunal roux limb and gastric pouch.The two inner sutures were cut short.The first and fourth silk sutures from the posterior row were used to orient the anastomosis during construction.Then enterotomies were made in the gastric pouch and jejunal roux limb and a 3-0 dyed continuous vicryl was sutured beginning at the corner toward the left shoulder of the two enterotomies and proceeding to close the inferior layer of suture toward the right hip.Once the inferior aspect of the anastomosis was reached, the suture was dropped leaving the needle on.Going again to the cephalad aspect of the anastomosis, a second 3-0 vicryl was secured at the corner to use on closing the anterior layer of the anastomosis.The anterior suture line was then closed approximating the gastric pouch and jejunal roux limb until it met the posterior row vicryl and then the two are tied together.Four 3-0 vicryl sutures are placed anteriorly to complete the second layer of suture anteriorly.The colon was again retracted to the top of the abdomen.The roux limb was retracted towards the lower abdomen and the mesocolic aperture was sutured with a running 3-0 prolene to prevent herniation.A clockwise rotation was noted.The mesenteric defect below the jejunojejunostomy was also closed with a running 3-0 prolene.The roux limb was then cross-clamped with a non-crushing glassman clamp and repeat endoscopy was performed demonstrating a normal esophagus without abrasion or injury, and the proximal gastric pouch with completed anastomosis.During endoscopy, tense insufflation of the stomach and proximal jejunal limb in an operative field flooded with saline showed no leakage of air through staple or suture lines of the stomach pouch or gastrojejunostomy.The gastrectomy specimen was removed from the abdomen by dilating the right mid-clavicular port site and then placing the specimen in a bag and withdrawning it from that trochar site.The specimen was large and became damaged but close inspection did not reveal any areas of eroded mesh.The specimen was sent to pathology.Four interrupted 3-0 vicryl sutures were used to secure the opening of the goretex mesh to the esophagus.It was lose enough to allow for bolus of food to pass however should not allow egress of the esophagus, tethered to the small intestine (and the small intestine is tethered in the posterior window behind the stomach).The upper abdomen was inspected carefully demonstrating adequate hemostasis and inspecting for retained foreign bodies.A preliminary sponge count was verified to be correct.The abdomen was deflated and the ports removed.The incision over the port site is numbed and incised and then the port is located and removed.Meticulous hemostasis is achieved.All skin incisions were closed with subcuticular 4-0 monocryl with steristrips.Sterile bandages were applied.There were no intraoperative complications.The patient tolerated the procedure well without instability and, at its end, was transferred to the recovery room in stable and satisfactory condition.The final sponge and needle counts were correct.¿ (b)(6) 2018: (b)(6).Implant record.Goretex soft tissue patch.Size: 10 cm x 15 cm.W.L.Gore & associates.Catalog/model number: 1410015010.Lot/serial number: (b)(6).Expiration date: 06/30/21.Quantity: 1.The records confirm a gore-tex® soft-tissue patch (1410015010/15274409) was implanted during the procedure.(b)(6) 2018: (b)(6) pathology report.Specimen source: stomach.Clinical information: morbid obesity.Diagnosis: stomach, partial gastrectomy: benign gastric wall.No significant pathologic findings.Gross description: labeled "stomach" is a 22.0 x 6.5 x 3.5 cm previously incised portion of stomach with two staple lines.The serosal surface is pink-tan and partially covered by hemorrhagic fibrous adhesions.The mucosa is erythematous, but otherwise grossly unremarkable.A mass is absent.The wall ranges from 0.4 to 0.8 cm.Representative sections are submitted in a 1-a3.(b)(6) 2018: (b)(6), md.Procedure report.Procedure: upper gi endoscopy.Indications: dysphagia, foreign body in the esophagus, follow-up achalasia.Impression: food in the lower third of the esophagus.Removal was successful.An overtube with cap was used to aid in foreign body removal.Moderate stenosis at the esophagojejunal anastomosis.Suture and mesh material was found in the esophagus.Removal was successful.Normal examined proximal jejunum.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore-tex® soft-tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2018: (b)(6) medical center.(b)(6).Pathology report.Case: (b)(4).Diagnosis: esophageal jejunal anastomosis, biopsy: foreign body with mixed bacterial colony.No epithelium tissue present.Specimen source: esophageal jejunal anastomosis.Clinical information: foreign body.Gross description: labeled ¿esophageal jejunal anastomosis¿ consists of two ragged and irregular pieces of dusky tan, cortex.The large piece is serially sectioned and the specimen is entirely submitted in cassette a1.Microscopic description: microscopic examination performed.(b)(6) 2018: (b)(6).(b)(6), md.Esophagram/barium swallow.Reason for exam: dysphagia, esophago-jejunal anastomosis stenosis, evaluate for improved esophageal clearance.Impression: again seen narrowing of the esophagojejunal anastomosis.However improved passage of contrast into the proximal small bowel.Again seen distal esophageal distension.No extraluminal contrast or leak.(b)(6) 2018: (b)(6) medical center.(b)(6), md.Procedure report.Procedure: upper gi endoscopy.Indications: dysphagia, abnormal ugi [upper gastrointestinal] series.Impression: food in lower third of esophagus.Removal was successful.An esophagojejunal anastomosis was found.Normal mucosa was found in the jejunum.(b)(6) 2018: (b)(6).(b)(6), md.Consultation.Persistent dysphagia.History of arthritis, asthma, fatty liver, 35 lbs weight loss.On follow up esophagram there is still evidence of significant stenosis at the level of the esophago-jejunal anastomosis.Surgical history: cholecystectomy on (b)(6) 1988.Schedule esophagogastroduodenoscopy with possible stent placement at the anastomosis.(b)(6) 2018: (b)(6) medical center.(b)(6), md.Procedure report.Procedure: upper gi endoscopy.Indications: dysphagia, abnormal ugi [upper gastrointestinal] series.Impression: mild residual stenosis/spasm at the esophageal-jejunal anastomosis.An 18 mm x 100 mm bonastent esophageal stent was placed.(b)(6) 2018: (b)(6).(b)(6), md.Esophagram/barium swallow.Reason for exam: status post stent, check patency.Impression: some delayed contrast clearance through stent, however no evidence of leak or obstruction.(b)(6) 2019: (b)(6) medical center.(b)(6), md.Procedure report.Procedure: upper gi endoscopy.Indications: dysphagia, reassessment of recent stent.Impression: an esophagojejunal anastomosis was again noted.The previous esophageal covered metal stent was noted seen.Likely has migrated.Suture material was found at the anastomosis.Removal was successful.The anastomosis was dilated with a 18 mm balloon.Normal examined proximal jejunum.No evidence of esophageal stent.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2019:[facility ni].(b)(6), md.Office notes.Well known to me after a series of interventions in 2018.History of hiatal hernia repair with mesh and presented with recurrence of hiatal hernia.Underwent laparoscopic roux-en-y gastric bypass and hiatal hernia repair on (b)(6) 2018.Postoperatively did continue to have difficulty; found to have achalasia and eventually had poem [peroral endoscopic myotomy] by dr.(b)(6).Has done relatively well.Now presents with increasing abdominal pain; had ct which showed small hiatal hernia with small amount of retained fluid, however, states no trouble eating or drinking.Was advised in yuma to ignore the small hiatal hernia.Also had obstructing kidney stone on left.Has sigmoid diverticula without significant changes.Has umbilical hernia with omentum herniated through the defect and some induration.Has intermittent pain in the area of the hernia but does not report obstructive symptoms which is in keeping with ct findings.Need to determine what has been done about the kidney stone before she comes to surgery.Abdomen: soft, nontender, nondistended, no masses.Umbilical hernia with incarcerated omentum, well healed scars.Impression/plan: status post gastric bypass.Doing relative well considering how complex this has been.Current bmi 31, weight 176 lbs.She could lose more weight, but has liking for carbohydrates, this is probably causing her nausea.Has minimal hiatal hernia and it should not attempt to be fixed as she has a very complex area there and any attempt at surgery could offer up a severe, serious complication.Needs annual lab work.Recurrent ventral incisional hernia.Robotic repair optimal for this, should take less than an hour.Although uncomfortable, there is no chance of incarceration of bowel since omentum is filling the hole.Diagnoses: status post partial gastrectomy, status post gastric bypass, recurrent ventral incisional hernia, class 1 obesity, status post repair of paraesophageal hernia, asthma.[missing records: records between 07/11/2019 and 10/15/2019 including possible operative report for robotic repair of recurrent ventral incisional hernia were not provided.] on (b)(6) 2019: (b)(6) health.Weight 183 lbs., bmi 32.5.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient code (2240) was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6) 2018 through (b)(6) 2019 and not all records received in this time span are relevant to the gore-tex® soft-tissue patch.Patient information: medical history: obesity: (b)(6) 2018: ¿morbid obesity.¿ (b)(6) 2018: ¿35 lbs.Weight loss.¿ (b)(6) 2019: 176 lbs., bmi 31; ¿she could lose more weight, but has liking for carbohydrates,¿ ¿class 1 obesity.¿ (b)(6) 2019: 183 lbs., bmi 32.5.Gastroesophageal reflux disease [gerd] malnutrition.Chronic obstructive pulmonary disease [copd] diabetes mellitus, type 2.Asthma.Recurrent ventral incisional hernia.(b)(6) 2019: small hiatal hernia.Surgical procedures: unknown dates: nissen fundoplication.Three surgical attempts to treat severe gerd.(b)(6) 1988: cholecystectomy.(b)(6) 2018: laparoscopic reduction of paraesophageal hernia with removal of permanent mesh at hiatus.Laparoscopic gastric bypass, roux-en-y.Partial gastrectomy.Implant: gore-tex® soft-tissue patch.(b)(6) 2018: upper gi [gastrointestinal] endoscopy; suture and mesh material removed from esophagus.(b)(6) 2018: upper gi endoscopy; bonastent esophageal stent placed.(b)(6) 2019: upper gi endoscopy; suture removed from anastomosis.Implant preoperative complaints: (b)(6) 2018: ¿indications: the patient is a 61 year old admitted after three surgical attempts to treat severe gerd, progressive dysphagia with aspiration and possible erosion of permanent mesh into the stomach.She is here for definitive repair of same.¿ implant procedure: laparoscopic reduction of paraesophageal hernia with removal of permanent mesh at hiatus.Laparoscopic gastric bypass, roux-en-y.Partial gastrectomy.[implant: gore-tex® soft-tissue patch, 1410015010/15274409, 10cm x 15cm x 1mm thick] implant date: (b)(6) 2018: wound classification: unknown.Findings: ¿at the time of the abdominal examination laparoscopically, the patient was found to have a fatty liver.There was a mild to moderate degree of steatotic discoloration.The permanent mesh had not eroded into the stomach, and was primarily located inferior to the hiatal window on the diaphragm.A part of it was removed.The patients nissen was intact but the whole upper part of the stomach was herniated into the chest.In addition it appeared that a ¿dorr¿ type plication anteriorly had been attempted.The remaining intraabdominal contents, to the extent they could be visualized, were normal.¿ description of hernia being treated: ¿the initial portal was placed in the right mid-clavicular line in order to avoid the midline after first marking the eventual incision in the midline one handbreadth below the ziphoid [sic]/manubrial junction.The 5 mm optiview trocar was advanced under direct trans-trocar visualization using a zero degree scope.Once we entered the abdomen the scope was changed to a 30-degree scope for the remainder of the procedure.Subsequent port placements were then made in the upper abdomen using direct intra-abdominal visualization.The first was a 5 mm port in the left anterior axillary line.Using these two ports we were able to take down the multiple adhesions to the anterior abdominal wall, slowly advancing until a 5mm port could be placed in the midline where we had previously marked it.We then continued taking down adhesions shifting the camera to the patients right until the remaining 5 mm port in the right anterior axillary line and 12.5 mm port in the left mid-clavicular line were placed.Finally a 5 mm port in the epigastrium was replaced by the nathanson retractor; and eventually the left mid-clavicular port was replaced with a 12.5 mm port to facilitate stapling.No ¿cutting¿ trocars were used.A camera holder was used to secure the camera with the proper vision.The liver was retracted to the patient's right, using the nathanson retractor, and the esophageal hiatus and upper stomach were exposed.This required further dissection, altogether about 89 minutes of dissection to fully appreciate all the organs and the hiatus in particular was difficult to dissect out because of the multiple previous open procedures.Examination of the abdomen was carried out with the findings as described above.The dissection of the hiatus began at the right crura, identifying it carefully from the ivc [inferior vena cava] and then opening the hiatus in a circumferential fashion.This was difficult not only because of the permanent mesh used at the hiatus but also the herniation of the stomach and hernia sac of the entire upper part of the stomach which was still wrapped.In addition, the plication (dorr) to the anterior hiatus also presented a significant dissection difficulty.Finally the entire upper stomach was exposed and brought back into the abdomen with the esophagus seen nicely.In one area where there was permanent mesh stuck anteriorly on the esophagus we entered into the muscular layer of the esophagus but repaired it with interrupted 3-0 vicryl.There was no egress into the lumen as the mucosa was smooth on subsequent egd x 2.Finally we opened the leser [sic] sac on the greater curvature and took down the adhesions and few remaining short gastrics to the fundus, approaching the hiatus from the left side of the patient and mobilizing the entire fundus.Finally we worked on unwrapping the nissen which we could see was still completely intact.Once this was separated and unwrapped then we divided the stomach at about 50% near the turn in the short gastric arteries toward the colon.We did not oversew the staple line.Once the stomach was amputated we wanted to see if we could see any mesh eroding into the stomach as it was not apparent from the outside of the stomach.We did an esophagogastroscopy and did not see any mesh although there were areas of question in the fundus, which was away from the mesh.Therefore we went ahead with our usual procedure.The stomach was catheterized with an apollo calibration tube that was inflated to a volume of 15 ml balloon and drawn snugly into the cardia at the gastroesophageal junction.¿ implant size and fixation: ¿a piece of gortex mesh was then used to close the 8 cm opening by rounding it and the cutting a hole in the middle for the esophagus to pass through.The ¿tails¿ of the mesh were overlapped underneath the esophagus after it emerges from the hiatus to secure it posteriorly and a circumferential suture (3-0 prolene) was used to suture it into place around the hiatal opening on the diaphragm side with the lower esophagus, les and upper stomach passing through the opening.Using the lower pole of the balloon as a reference, dissection of the lesser curvature was commenced developing a tract posterior to the stomach into the lesser peritoneal sac.The posterior vagus nerve was carefully preserved.The calibration tube was withdrawn and the echelon flex 60 (long) powered stapler was rotated toward the angle of his and placed across the upper stomach approximately 3 cm distal to the cardia.It was then discharged, partially transecting the proximal stomach.The resulting gastrectomy specimen was set aside and removed at the end of the procedure.The stomach was then dissected and mobilized posterior to the angle of his and additional echelon flex 60 (long) powered stapler applications were used to complete division of the stomach.Adequate hemostasis was verified.The staple lines on the new stomach pouch and on the disconnected stomach were carefully examined and found to be completely intact.The stomach was elevated and an aperture was created in the pars lucida of the lesser omentum through which a penrose drain was inserted to the depth of the lesser peritoneal sac.The operative field was then shifted to the lower abdomen where a small incision was made at the base of the transverse mesocolon, just cephalad to the ligament of treitz.The lower end of the penrose drain was delivered into the lower abdomen.The proximal jejunum was identified at the ligament of treitz and was followed 30 centimeters distally where it was divided using a transverse application of the echelon flex 60 (long) powered stapler.The roux limb was then measured to a length of approximately 150 cm, and a side-to-side anastomosis was constructed between the two limbs of bowel, employing two serial intraluminal applications of the echelon flex 60 (long) powered stapler in two opposite directions after which the remaining staple line opening was closed with a tangential application of the echelon flex 60 (long) powered stapler.The anastomosis was carefully inspected and was seen to have adequate lumens, well-formed staple lines, adequate hemostasis and no evidence of leakage.The proximal end of the roux limb was then sutured to the lower end of the penrose drain.With retraction of the upper end of the drain, the bowel was drawn through the mesocolic aperture across the lesser sac posterior to the colon and distal stomach and into the upper abdomen.The roux limb was brought in alignment with the gastric pouch and four 3-0 vicryl sutures were placed as a posterior row of sutures between the jejunal roux limb and gastric pouch.The two inner sutures were cut short.The first and fourth silk sutures from the posterior row were used to orient the anastomosis during construction.Then enterotomies were made in the gastric pouch and jejunal roux limb and a 3-0 dyed continuous vicryl was sutured beginning at the corner toward the left shoulder of the two enterotomies and proceeding to close the inferior layer of suture toward the right hip.Once the inferior aspect of the anastomosis was reached, the suture was dropped leaving the needle on.Going again to the cephalad aspect of the anastomosis, a second 3-0 vicryl was secured at the corner to use on closing the anterior layer of the anastomosis.The anterior suture line was then closed approximating the gastric pouch and jejunal roux limb until it met the posterior row vicryl and then the two are tied together.Four 3-0 vicryl sutures are placed anteriorly to complete the second layer of suture anteriorly.The colon was again retracted to the top of the abdomen.The roux limb was retracted towards the lower abdomen and the mesocolic aperture was sutured with a running 3-0 prolene to prevent herniation.A clockwise rotation was noted.The mesenteric defect below the jejunojejunostomy was also closed with a running 3-0 prolene.The roux limb was then cross-clamped with a non-crushing glassman clamp and repeat endoscopy was performed demonstrating a normal esophagus without abrasion or injury, and the proximal gastric pouch with completed anastomosis.During endoscopy, tense insufflation of the stomach and proximal jejunal limb in an operative field flooded with saline showed no leakage of air through staple or suture lines of the stomach pouch or gastrojejunostomy.The gastrectomy specimen was removed from the abdomen by dilating the right mid-clavicular port site and then placing the specimen in a bag and withdrawning [sic] it from that trochar [sic] site.The specimen was large and became damaged but close inspection did not reveal any areas of eroded mesh.The specimen was sent to pathology.Four interrupted 3-0 vicryl sutures were used to secure the opening of the goretex mesh to the esophagus.It was lose [sic] enough to allow for bolus of food to pass however should not allow egress of the esophagus, tethered to the small intestine (and the small intestine is tethered in the posterior window behind the stomach).The upper abdomen was inspected carefully demonstrating adequate hemostasis and inspecting for retained foreign bodies.A preliminary sponge count was verified to be correct.The abdomen was deflated and the ports removed.The incision over the port site is numbed and incised and then the port is located and removed.Meticulous hemostasis is achieved.All skin incisions were closed with subcuticular 4-0 monocryl with steristrips.¿ (b)(6) 2018: pathology report: diagnosis: ¿stomach, partial gastrectomy: benign gastric wall.¿ gross description: ¿labeled ¿stomach¿ is a 22.0 x 6.5 x 3.5 cm previously incised portion of stomach with two staple lines.The serosal surface is pink-tan and partially covered by hemorrhagic fibrous adhesions.The mucosa is erythematous, but otherwise grossly unremarkable.A mass is absent.The wall ranges from 0.4 to 0.8 cm.¿ partial explant preoperative complaints: (b)(6) 2018: indications: ¿dysphagia , foreign body in the esophagus, follow-up achalasia [rare disorder making it difficult for food and liquid to pass through esophagus].¿ partial explant procedure: upper gi endoscopy.Partial explant date: (b)(6) 2018: wound classification: unknown.Findings: ¿food was found in the lower third of the esophagus.The endoscope was removed and an overtube with cap was fitted.The scope and overtube were then reinserted via the mouth and advanced to the esophagus to aid in foreign body removal.Removal of food was accomplished with a roth net.An esophagojejunal anastomosis was found at the gastroesophageal junction.One benign-appearing, intrinsic stenosis was found at the esophageal anastomosis.This stenosis was moderately severe and measured 1 cm (in length).A suture was found at the esophageal anastomosis.Removal was accomplished with a rat-toothed forceps and scissors.The examined jejunum was normal.¿ impression: ¿food in the lower third of the esophagus.Removal was successful.An overtube with cap was used to aid in foreign body removal.Moderate stenosis at the esophagojejunal anastomosis.Suture and mesh material was found in the esophagus.Removal was successful.¿ (b)(6) 2018: pathology report: ¿diagnosis: esophageal jejunal anastomosis, biopsy: foreign body with mixed bacterial colony.No epithelium tissue present.¿ ¿gross description: labeled ¿esophageal jejunal anastomosis¿ consists of two ragged and irregular pieces of dusky tan, cortex [sic].The large piece is serially sectioned and the specimen is entirely submitted in cassette a1.¿ relevant medical information: (b)(6) 2018: upper gi endoscopy.¿indications: dysphagia, abnormal ugi [upper gastrointestinal] series.Impression: food in lower third of esophagus.Removal was successful.An esophagojejunal anastomosis was found.Normal mucosa was found in the jejunum.¿ (b)(6) 2018: upper gi endoscopy.¿indications: dysphagia, abnormal ugi series.Impression: mild residual stenosis/spasm at the esophageal-jejunal anastomosis.An 18 mm x 100 mm bonastent esophageal stent was placed.¿ (b)(6) 2018: esophagram/barium swallow.¿reason for exam: status post stent, check patency.Impression: some delayed contrast clearance through stent, however no evidence of leak or obstruction.¿ (b)(6) 2019: upper gi endoscopy.¿indications: dysphagia, reassessment of recent stent.Impression: an esophagojejunal anastomosis was again noted.The previous esophageal covered metal stent was noted seen.Likely has migrated.Suture material was found at the anastomosis.Removal was successful.The anastomosis was dilated with a 18 mm balloon.Normal examined proximal jejunum.No evidence of esophageal stent.(b)(6) 2019: ¿history of hiatal hernia repair with mesh and presented with recurrence of hiatal hernia.Underwent laparoscopic roux-en-y gastric bypass and hiatal hernia repair (b)(6) 2018.Postoperatively did continue to have difficulty; found to have achalasia and eventually had poem [peroral endoscopic myotomy].Has done relatively well.Now presents with increasing abdominal pain; had ct which showed small hiatal hernia with small amount of retained fluid, however, states no trouble eating or drinking.Was advised to ignore the small hiatal hernia.Has umbilical hernia with omentum herniated through the defect and some induration.Has intermittent pain in the area of the hernia but does not report obstructive symptoms which is in keeping with ct findings.Abdomen: soft, nontender, nondistended, no masses.Umbilical hernia with incarcerated omentum, well healed scars.Impression/plan: status post gastric bypass.Doing relative well considering how complex this has been.Current bmi 31, weight 176 lbs.She could lose more weight, but has liking for carbohydrates, this is probably causing her nausea.Has minimal hiatal hernia and it should not attempt to be fixed as she has a very complex area there and any attempt at surgery could offer up a severe, serious complication.Recurrent ventral incisional hernia.Robotic repair optimal for this, should take less than an hour.Although uncomfortable, there is no chance of incarceration of bowel since omentum is filling the hole.Diagnoses: status post partial gastrectomy, status post gastric bypass, recurrent ventral incisional hernia, class 1 obesity, status post repair of paraesophageal hernia, asthma.¿ conclusion: it should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ use only nonabsorbable suture, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size.The use of absorbable sutures may lead to inadequate anchoring of the gore-tex® soft tissue patch to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, part of the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.